It seems that many RA patients have this love-hate relationship with prednisone. For me, it’s all hate. Every time RA symptoms seem out of control, my rheumatologist mentions taking some prednisone at least short term to knock down the symptoms. I understand the rationale. If a powerful anti-inflammatory like prednisone can be used, the disease modifying and biological drugs have an easier and quicker time impacting the disease. And the suggestion is given out of compassion in an effort to make me feel better. For that I’m appreciative. But my response tends to be, “I’d rather live with the symptoms of RA than with the side effects of prednisone”.
For me, even taking 1 mg of of prednisone brings about side effects with which are difficult to deal. I get so wired that sleep is impossible. A couple days of that and nobody wants to be around me. I get this constant jacked-up feeling making it difficult to relax. This makes me want to run around and keep busy with projects contributing to joint pain and fatigue. There’s a vicious cycle of mood swings that my family can easily see. I also get a voracious appetite causing me to eat anything that is not nailed down.
I also refuse to start long term treatment with prednisone. I’ve seen what it’s done to a colleague at work in terms of weight gain (also hard on the joints). The other long term side effects sound pretty nasty and include high blood sugar, increased risk of infections, thinning bones, impact on adrenal gland hormone production, and slower wound healing (see the Mayo Clinic’s site). There is a risk of glaucoma in the eyes and with my mother’s difficult case of glaucoma, that is something I should probably avoid. I remember 9 years ago when I had my first autoimmune symptom, uveitis in both eyes, the ophthalmologist prescribed a strong dosing regimen of prednisone drops. It was every two hours and I was to get up in the middle of the night and put in drops. He was adamant about doing this in order to save my eyes from long term damage. But he also cautioned me that I couldn’t take it for more than a month since steroid induced glaucoma was a real danger. Adding to these long term side effects is the fact that it’s difficult to wean off of corticosteroids (check out RA Guy’s recent post).
Yes, I keep a bottle of prednisone pills in the cabinet. But I try to avoid using them like the plague.